MONDAY, Jan. 17 (HealthDay News) -- New research shows that the risk of dying after suffering a traumatic injury is much higher for people taking warfarin, the most commonly used blood thinner in America.
The study found that of more than 1.23 million patients who went to emergency rooms with serious injuries, those taking warfarin (Coumadin) were almost twice as likely to die (9.3 percent vs. 4.8 percent).
Even after deaths most probably caused by underlying illnesses were taken into account, the risk was 72 percent higher for those using the medication, said study co-author Dr. Marie Griffin, a professor of preventive medicine and medicine at Vanderbilt University in Nashville, Tenn.
"Warfarin is a good drug, a useful drug. It is used for patients with heart disease to prevent strokes," said Griffin. "But it is a blood thinner, so it has some worrisome side effects."
Warfarin can cause internal bleeding after someone is injured, experts say.
"This is a descriptive study," said Griffin. "So we're saying where we are at this point, not what we can do about it." But people taking the drug need to be aware of the risk, she said.
Also, the study "is partly to alert physicians that 12 percent of older people who present [to hospitals] with trauma are on this medication, so you need to think about it," said Griffin. If doctors know a patient is taking the drug, they attempt to reverse its effect, sometimes using vitamin K and frozen plasma, according to the study.
Because use of the drug "has increased a lot in the last 10 years, we looked at the effect on patients with trauma," she said.
Exact figures aren't known, but the U.S. Food and Drug Administration estimated that 31 million prescriptions were written for warfarin in 2004, according to the study, published online Jan. 17 in the Archives of Surgery.
The study used data from 402
All rights reserved